Iowa, 2019Flash Flood and Damaging Winds in Iowa, July 3, 2019
July 3, 2019 · NWS OAX · 4 events in 2 counties and zones
Strong thunderstorms early in the morning on July 3 produced very heavy rain. Strong thunderstorms developed during the afternoon and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms early in the morning on July 3 produced very heavy rain. Strong thunderstorms developed during the afternoon and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 5:48 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 3, 5:48 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 AM CDT Wed Jul 3 2019
.SHORT TERM...(Today through Friday Night)
Issued at 300 AM CDT Wed Jul 3 2019
At 3 AM, skies were partly cloudy with ongoing thunderstorms
along a stationary boundary in Iowa and cluster of storms moving
east through South Dakota. Temperatures were hovering in the mid
to low 70s and winds were light and variable.
The synoptic pattern today will continue to be dominated by a
upper ridge over the southern tier of the U.S., and a weak
shortwave drifting out of the High Plains into eastern Nebraska.
This should usher in another warm day with highs in the 87 to 92
degree range and dewpoints in the lower 70s. With an uncapped and
unstable airmass in place, we should see scattered thunderstorms
over the region as well. The best thunderstorm chances this
morning should be focused over northeast Nebraska, as the
aforementioned cluster of storms skirts eastward along the NE/SD
border. Will have to watch and see if these storms lay down an
outflow boundary that could impact convective development later
today.
Diurnal heating should help additional thunderstorms develop this
afternoon/evening. Due to a lack of obvious surface convergence
(potential outflow boundaries aside), storm development and
location may be rather random. NAM/RAP forecast soundings
indicated MLCAPE near 3000 j/kg, mid level lapse rates around 7
C/km, and 0 to 6 km shear less than 20 kt this afternoon. This
suggests pulse type storms as opposed to supercells, with a
multicellular cluster or two possible. A couple of these storms
could be severe with large hail or damaging downburst winds. High
PW values (near 1.8 inches) and slow storm motions also indicate
a potential for localized flash flooding. Severe storms are most
likely between 4 PM and 8 PM. Forecaster confidence in storm
development is high, but confidence in storm location is low.
Warm and humid for the 4th of July festivities, with a couple
thunderstorms possible in the afternoon/evening. Thunderstorm
coverage doesn't look widespread, with the best forcing for assent
remaining to our west over the High Plains. So the odds favor
good weather for fireworks or a trip to the lake at this point.
Afternoon highs will be around 90 degrees.
Several rounds of thunderstorms are possible between Thursday
night and Saturday morning as a frontal boundary sags southward
into Nebraska/Iowa, and a pair of shortwave troughs move out of
the High Plains. The greatest rain chances will be Thursday night
and Friday night, as clusters of storms move out of the
High Plains. With PW values remaining in the 1.6-2.0 inch range
and several rounds of rainfall possible, flash flooding may become
and increasing concern. A couple strong/severe storms may also
occur.
.LONG TERM...(Saturday through Tuesday)
Issued at 300 AM CDT Wed Jul 3 2019
Upper level ridging will remain in place through the holiday
weekend and into early next week, keeping conditions warm and
humid. It is starting to sound like a broken record. High
temperatures are forecast to be in the upper 80s and low 90s each
day, while dewpoints should be near 70 degrees. Periods of
thunderstorm activity will continue to affect the region as well.
At this point thunderstorms are most likely Saturday morning.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 641 AM CDT Wed Jul 3 2019
Isolated showers and thunderstorms during the morning should move
away from all TAF sites by 15Z or so. However the atmosphere will
remain conducive for convection to bubble up at just about any
time during the afternoon and evening. Exact location of
convection will have to be determined this afternoon as currently
there is no strong low level convergence forecast. Thus will
maintain a general VFR forecast for now.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Albright
LONG TERM...Albright
AVIATION...Dergan
Hazardous weather outlook, Jul 3, 3:51 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
451 AM CDT Wed Jul 3 2019
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
451 AM CDT Wed Jul 3 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Scattered thunderstorms possible today, with the greatest risk of
a severe thunderstorm between 4 PM and 8 PM. Main severe threats
are damaging downburst winds, large hail and flash flooding.
Flooding continues on the Missouri River from near Plattsmouth
downstream to past Rulo, and along the Missouri River above Lewis
and Clark Lake.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will be a daily chance of thunderstorms for the next several
days. Widespread severe weather isn't expected at this time, but
the flash flood risk may increase Friday and Saturday.
Flooding should continue on the Missouri River from around
Plattsmouth downstream to past Rulo, and along the Missouri River
above Lewis and Clark Lake.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight or Wednesday.
However, spotters are encouraged to report hail or wind gusts if
they occur in your area.
Albright
In the hours before
Local storm report, Jul 3, 5:37 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 AM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM HEAVY RAIN ONAWA 42.03N 96.08W
07/03/2019 E3.00 INCH MONONA IA LAW ENFORCEMENT
PONDING ON CITY STREETS.
&&Flash Flood, Monona
- When
- July 3, 8:31 AM CST to 9:31 AM CST
- Where
- Monona County, 0.3 mi NW of Onawa to 0.73 mi WNW of Onawa Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.034, -96.103
Three to five inches of rain caused some minor flooding on city streets.
Thunderstorm Wind, Shelby
- When
- July 3, 1:15 PM CST
- Where
- Shelby County, Corley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.580, -95.330
Garage doors were blown in on a new house.
Thunderstorm Wind, Shelby
- When
- July 3, 1:15 PM CST
- Where
- Shelby County, 0.52 mi W of Corley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.580, -95.340
Trees were blown down onto a camper a Nisha Bend Recreation Area.
Thunderstorm Wind, Shelby
- When
- July 3, 1:45 PM CST
- Where
- Shelby County, 0.86 mi SE of Corley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.570, -95.320
Wind gusts ranged 60 to 65 mph. Six cottonwood trees were damaged near Nisha Bend Recreation Area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 3, 20191 death · 1 event
- Tornadoes and Flooding in South Dakota, July 3 to 4, 2019$83,000 · EF0 · 21 events
- Flash Flood in South Dakota, July 3, 2019$200,000 · 1 event
- Lightning Strike in South Carolina, July 3, 2019$150,000 · 1 event
- Damaging Winds in Kentucky, July 3, 2019$80,000 · 53 kt wind · 5 events
- Flash Flooding and Flooding in Iowa, July 3 to 4, 2019$31,000 · 58 kt wind · 15 events
- Flash Flooding and Damaging Winds in Indiana, July 3, 2019$37,000 · 52 kt wind · 4 events
- Flash Flooding and Damaging Wind in Wisconsin, July 3, 2019$34,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, July 3, 2019$26,000 · 1 in hail · 6 events
- Flood and Damaging Wind in Indiana, July 3, 2019$30,000 · 65 kt wind · 2 events
- Flash Flood and Flooding in Ohio, July 3, 2019$1,000 · 19 events
- Flash Flooding and Hail in Oklahoma, July 3, 2019$10,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848339, 848340, 848341, 848331.